Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Equifocality of a singular Riemannian foliation

Authors: Marcos M. Alexandrino and Dirk Töben
Journal: Proc. Amer. Math. Soc. 136 (2008), 3271-3280
MSC (2000): Primary 53C12; Secondary 57R30
Published electronically: April 23, 2008
MathSciNet review: 2407093
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A singular foliation on a complete Riemannian manifold $ M$ is said to be Riemannian if each geodesic that is perpendicular to a leaf at one point remains perpendicular to every leaf it meets. We prove that the regular leaves are equifocal, i.e., the end point map of a normal foliated vector field has constant rank. This implies that we can reconstruct the singular foliation by taking all parallel submanifolds of a regular leaf with trivial holonomy. In addition, the end point map of a normal foliated vector field on a leaf with trivial holonomy is a covering map. These results generalize previous results of the authors on singular Riemannian foliations with sections.

References [Enhancements On Off] (What's this?)

  • 1. M. M. Alexandrino, Integrable Riemannian submersion with singularities, Geom. Dedicata 108 (2004), 141-151. MR 2112671 (2005j:53032)
  • 2. M. M. Alexandrino, Singular Riemannian foliations with sections, Illinois J. Math. 48 (2004) No. 4, 1163-1182. MR 2113670 (2005i:53025)
  • 3. M. M. Alexandrino, Generalizations of isoparametric foliations, Mat. Contemp. 28 (2005), 29-50. MR 2195188 (2006m:53041)
  • 4. M. M. Alexandrino, Proofs of conjectures about singular Riemannian foliations, Geom. Dedicata 119 (2006) No. 1, 219-234. MR 2247659 (2007g:53026)
  • 5. M. M. Alexandrino and D. Töben, Singular Riemannian foliations on simply connected spaces, Differential Geom. and Appl. 24 (2006), 383-397. MR 2231053 (2007d:53037)
  • 6. M. M. Alexandrino and C. Gorodski, Singular Riemannian foliations with sections, transnormal maps and basic forms, Annals of Global Analysis and Geometry 32 (3) (2007), 209-223. MR 2336175
  • 7. H. Boualem, Feuilletages riemanniens singuliers transversalement intégrables, Compos. Math. 95 (1995), 101-125. MR 1314698 (96e:53035)
  • 8. A. Lytchak and G. Thorbergsson, Variationally complete actions on nonnegatively curved manifolds, to appear in Illinois J. Math.
  • 9. P. Molino, Riemannian foliations, Progress in Mathematics, vol. 73, Birkhäuser, Boston, 1988. MR 932463 (89b:53054)
  • 10. C.-L. Terng and G. Thorbergsson, Submanifold geometry in symmetric spaces, J. Differential Geometry 42 (1995), 665-718. MR 1367405 (97k:53054)
  • 11. D. Töben, Parallel focal structure and singular Riemannian foliations, Trans. Amer. Math. Soc. 358 (2006), 1677-1704. MR 2186992 (2006i:53030)
  • 12. D. Töben, Singular Riemannian foliations on nonpositively curved manifolds, Math. Z. 255(2) (2007), 427-436. MR 2262739 (2007i:53026)
  • 13. Q.-M. Wang, Isoparametric functions on Riemannian manifolds. I, Math. Ann. 277 (1987), 639-646. MR 901710 (88h:53056)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 53C12, 57R30

Retrieve articles in all journals with MSC (2000): 53C12, 57R30

Additional Information

Marcos M. Alexandrino
Affiliation: Instituto de Matemática e Estatística, Universidade de São Paulo, Rua do Matão 1010,05508 090 São Paulo, Brazil

Dirk Töben
Affiliation: Mathematisches Institut, Universität zu Köln, Weyertal 86-90, 50931 Köln, Germany

Keywords: Singular Riemannian foliations, equifocal submanifolds, isometric actions
Received by editor(s): May 25, 2007
Published electronically: April 23, 2008
Additional Notes: The first author was supported by CNPq and partially supported by FAPESP
Communicated by: Jon G. Wolfson
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society